Alert archive / Montana / High Wind Warnings in 2019

High Wind Warning 4, NWS Great Falls, MT

March 11, 2019

NWS Great Falls, MT issued this high wind warning at Mar 11, 2019, 3:42 AM MDT. It took effect at Mar 11, 2019, 7:21 AM MDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2019, 3:42 AM MDT (09:42 UTC)
In effect from
Mar 11, 2019, 7:21 AM MDT
Expired
Mar 12, 2019, 3:39 AM MDT
In force
20 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

135 
WWUS75 KTFX 110942
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
342 AM MDT Mon Mar 11 2019

MTZ009-010-048-112200-
/O.NEW.KTFX.HW.W.0004.190311T1800Z-190312T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
342 AM MDT Mon Mar 11 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT
TUESDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from noon today to 6 AM MDT
Tuesday.

* WINDS...Southwest 35 to 45 mph with gusts up to 65 mph. Local
  gusts up to 75 mph in vulnerable locations along the Rocky 
  Mountain Front.

* TIMING...Winds along the Rocky Mountain Front will increase this
  morning, then will spread out into the Cut Bank Area by noon.
  Strong winds causing areas of blowing and drifting snow will
  continue overnight.

* IMPACTS...Isolated power outages are possible. Outdoor work and
  travel will be difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
490 
WWUS75 KTFX 111321
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
721 AM MDT Mon Mar 11 2019

MTZ009-010-048-120600-
/O.EXT.KTFX.HW.W.0004.190311T1321Z-190312T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
721 AM MDT Mon Mar 11 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WINDS...Southwest 40 to 50 mph with gusts up to 80 mph.

* TIMING...Strong winds along the Rocky Mountain Front will spread
  out into the Cut Bank Area by noon. Strong winds causing areas 
  of blowing and drifting snow will continue overnight.

* IMPACTS...Isolated power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Drifting snow
  could cause lane obstructions and icy areas.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
642 
WWUS75 KTFX 111931
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
131 PM MDT Mon Mar 11 2019

MTZ009-048-112045-
/O.CAN.KTFX.HW.W.0004.000000T0000Z-190312T1200Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
131 PM MDT Mon Mar 11 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

The high wind warning of the Northern and Southern Rocky Mountain
Front has been replaced with a blizzard warning.

$$

MTZ010-120600-
/O.CON.KTFX.HW.W.0004.000000T0000Z-190312T1200Z/
Eastern Glacier-
Including Cut Bank
131 PM MDT Mon Mar 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WINDS...Southwest winds 30 to 40 mph, with gusts up to 70 mph.

* TIMING...Periods of strong winds are expected this afternoon and
  tonight.

* IMPACTS...The strong winds could blow down limbs, trees, and
  power lines. Isolated power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Expect areas of
  blowing snow, with near white out conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

For specific road and travel conditions in Montana, dial 5 1 1 

&&

$$

http://www.weather.gov/greatfalls
289 
WWUS75 KTFX 120155
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
755 PM MDT Mon Mar 11 2019

MTZ010-121200-
/O.CON.KTFX.HW.W.0004.000000T0000Z-190312T1200Z/
Eastern Glacier-
Including Cut Bank
755 PM MDT Mon Mar 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WINDS...Sustained southwest winds 30 to 40 mph, with gusts
  near 60 mph.

* TIMING...Periods of strong winds are expected through tonight.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Areas of blowing snow will also reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

For specific road and travel conditions in Montana, dial 5 1 1.

&&

$$

http://www.weather.gov/greatfalls
773 
WWUS75 KTFX 120939
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
339 AM MDT Tue Mar 12 2019

MTZ010-121045-
/O.CAN.KTFX.HW.W.0004.000000T0000Z-190312T1200Z/
Eastern Glacier-
339 AM MDT Tue Mar 12 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

Winds in the Cut Bank area have diminished significantly. As a
result, the High Wind Warning has been cancelled.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 10, 11:35 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 10, 11:35 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1135 PM MDT Sun Mar 10 2019

...Updated Aviation Section.

.SYNOPSIS...

Skies remain mostly clear over Montana tonight and Monday. Overnight
temperatures will fall below zero once again for some of the
central and southwest valleys. Increasing southwest winds will
create areas of drifting and blowing snow for portions of North-
central Montana. Another round of light snow is expected around
midweek.

&&

.UPDATE...

Main change with this update was to lower low temps for many of
the SW valley locations based on our internal 'cold valleys' tool.
Otherwise, did make tweaks to RH and Td based on current obs and
trends, and did bump up winds a bit on the Rocky Mountain Front
through the overnight owing to current conditions being a bit
more windy than forecast. -Kredensor

&&

.AVIATION...
Updated 1140 PM MST Sun Mar 10 2019

VFR conditions prevail under clear skies at all TAF sites. There
remains a potential for some patchy fog developing during the
overnight/early morning hours over KBZN, KHLN, and KHVR. Other
challenge remains the timing in gusty winds and any visibility
reductions associated with blowing snow, mainly for the KGTF and
KCTB terminals. -TP

&&

.PREV DISCUSSION...
/ISSUED 302 PM MDT Sun Mar 10 2019/

Skies are clear over the region, with dry air and subsidence aloft
associated with a departing shortwave trough. Net radiative
cooling will once again enable some of the colder southwest
valleys to fall below zero. Snowmelt on road surfaces is certain
to freeze overnight, so anyone driving should be alert for
sections of roadway that suddenly become icy where meltwater has
flowed across the road.

West winds aloft begin to increase as the upper ridge collapses
over the Northern Rockies. Expect increasing winds along the Rocky
Mountain Front overnight, possibly gusting to 55 mph at favored
locations. Winds then spread onto downslope areas of North-central
Montana through the day Monday. Areas of drifting and blowing snow
become possible with these increasing winds. However, difficult
conditions are not expected to become widespread, as there is
uncertainty regarding the character of snow. The snow remains
loose under a surface crust. If the crust is weak or broken by
locally stronger winds, drifting and blowing snow could develop.
Note that drifting snow across the road will create wet areas,
that subsequently will freeze and cause icy sections. Once again,
be alert for variable conditions. A winter weather advisory for
drifting and blowing snow has been posted, but these conditions
might not become widespread. PN

Winds decline Monday night. On Tuesday, an upper level trough
will approach the region, with snow expected to develop over the
mountains of the Continental Divide in and around Glacier National
Park during the afternoon.

Tuesday night through Sunday...The upper level trough and an
associated Pacific cold front will move through the forecast area
Tuesday night. Widespread snow will develop across much of the
forecast area with light to moderate accumulation amounts
expected. Residual showers will taper off across the region from
northwest to southeast on Wednesday night as a significant storm
develops in the northern plains and midwest. As this system spins
up, Montana will be left beneath a slightly unsettled northwesterly
flow aloft through the end of the week with temperatures remaining
below seasonal averages. The strong storm system moving through
the eastern portion of the USA will cause flow aloft to become
increasingly meridional with a strong upper level ridge expected
to develop along the West Coast. Models slowly progress this ridge
into the norther Rocky Mountain region over the weekend for dry
conditions with temperatures expected to rebound back toward
seasonal averages next weekend. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   9  37  23  38 /   0   0   0  20
CTB  11  36  23  35 /   0   0   0  40
HLN -10  34  10  33 /   0   0   0  20
BZN -13  31  -7  30 /   0   0   0  10
WEY -23  36  -9  33 /   0   0   0  20
DLN  -3  29   2  27 /   0   0   0  20
HVR   6  32  18  35 /   0   0   0  10
LWT   4  38  18  40 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 AM to 9 PM MDT Monday Cascade...
Eastern Pondera...Eastern Teton...Judith Basin...Southern Rocky
Mountain Front.

Winter Weather Advisory until midnight MDT Monday night Eastern
Glacier...Northern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 1:29 PM MDTBlizzard WarningTFX19 hr

Nearby

High Wind Warnings in Montana, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.